South Dakota, 2021

Damaging Winds in South Dakota, July 22, 2021

July 22, 2021 · NWS UNR · 10 events in 5 counties and zones

Strong thunderstorms over far southeast Montana developed into a line of severe thunderstorms as they tracked across northwestern South Dakota. Wind gusts of 60 to 70 mph were common within the line, with localized gusts as high as 90 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong thunderstorms over far southeast Montana developed into a line of severe thunderstorms as they tracked across northwestern South Dakota. Wind gusts of 60 to 70 mph were common within the line, with localized gusts as high as 90 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 22, 12:10 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 22, 12:10 PM MST, 2 hours 20 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
110 PM MDT Thu Jul 22 2021

.DISCUSSION...(This Evening Through Thursday)
Issued at 107 PM MDT Thu Jul 22 2021

The large-scale ridge will dominate our weather pattern for the
next week, with amplification of the ridge next week leading to
near-record/record high temperatures. For today and tonight, a
short-wave trough will top the ridge bringing scattered showers
and thunderstorms to much of the area, but especially the BLKHLS
and northwestern part of the CWA where CAPE and shear will be
sufficient for a few severe thunderstorms. Inverted-V soundings
and midlevel moisture will be favorable for severe wind gusts,
which will be the primary severe hazard, consistent with the SPC
and HREF guidance. PWATs of 175-200 percent of average along with
light mean winds will favor locally heavy rainfall as well. An
LLJ should keep the MCS going eastward across the CWA overnight.

The short-wave trough will push a weak boundary southeast across the
CWA late tonight and Friday, reaching south-central SD by late
afternoon. Another short-wave trough will flatten the ridge as it
moves across the northern CONUS on Friday. Shear with this wave
will be even stronger given proximity of a 70-kt plus upper jet,
which when combined with the CAPE and moisture should be even more
favorable for some severe thunderstorms (compared to today). The
main concern is over the BLKHLS and places eastward close to the
surface boundary. Saturday and Sunday should be less active, but
some warm advection/LLJ and Q-vector convergence (especially
Saturday) may foster thunderstorms over the far southwestern CWA.

Model and ensemble agreement is high for a very hot period Monday
through Thursday of next week, with Tuesday and Wednesday looking
particularly hot. The NBM is showing near-record highs, which are
possible given the 850- and 700-mb temperatures, but also contingent
on the amount mid- and upper-level smoke. Otherwise, thunderstorm
chances will be at a minimum, until perhaps later Wednesday and
Thursday as the better monsoonal moisture returns to the CWA.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 1136 AM MDT Thu Jul 22 2021

A surface boundary moving through the area could produce scattered
thunderstorms later this afternoon into early evening from
northeast WY into western SD. Some of the storms could be strong
with small hail and gusty winds. Local IFR/MVFR conditions could
be found with the thunderstorms as well. After 23/02z VFR conds
are expected through the remainder of the valid terminal forecast.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Bunkers
AVIATION...Hintz
Hazardous weather outlook, Jul 22, 2:51 AM MST, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
351 AM MDT Thu Jul 22 2021

SDZ002-013-014-026-027-029>032-041>044-046-047-049-072>074-WYZ055-
058-231300-
Perkins-Northern Meade Co Plains-Ziebach-Rapid City-
Southern Foot Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Southern Campbell-
Weston-
351 AM MDT Thu Jul 22 2021 /451 AM CDT Thu Jul 22 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon into tonight.
Severe thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms each day through the weekend.
There is a marginal risk of severe thunderstorms on Friday for
much of western South Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-012-024-025-028-WYZ054-056-057-071-231300-
Harding-Butte-Northern Black Hills-Northern Foot Hills-
Central Black Hills-Northern Campbell-Western Crook-
Wyoming Black Hills-Northeastern Crook-
351 AM MDT Thu Jul 22 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon into tonight.
There is a marginal risk of severe thunderstorms with hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms each day through the weekend.
There is a marginal risk of severe thunderstorms on Friday for
much of western South Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 22, 1:57 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Rapid City SD
257 PM MDT Thu Jul 22 2021

WYZ056-057-071-222145-
Northeastern Crook WY-Wyoming Black Hills WY-Western Crook WY-
257 PM MDT Thu Jul 22 2021

...STRONG THUNDERSTORM OVER NORTHEASTERN CROOK COUNTY...

At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Alzada, or 38 miles north of Sundance, moving east
at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Crook
County.

LAT...LON 4500 10487 4500 10419 4485 10418 4485 10471
TIME...MOT...LOC 2057Z 263DEG 25KT 4494 10457

Bunkers
Special weather statement, Jul 22, 2:28 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Rapid City SD
328 PM MDT Thu Jul 22 2021

SDZ001-222230-
Harding SD-
328 PM MDT Thu Jul 22 2021

...STRONG THUNDERSTORMS OVER NORTHWESTERN HARDING COUNTY...

At 327 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Mud Buttes to 12 miles
northwest of Gustave. Movement was east at 35 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Buffalo, Harding, Ludlow, Camp Crook, Ladner, West Short Pines, Table
Mountain, South Cave Hills, North Cave Hills and Lake Gardner.

LAT...LON 4595 10357 4594 10311 4538 10349 4539 10404
      4595 10404
TIME...MOT...LOC 2127Z 283DEG 29KT 4609 10372 4537 10421

Helgeson

The radar

The Rapid City radar (KUDX), 218 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harding

When
July 22, 2:30 PM MST
Where
Harding County, 13.86 mi WNW of Ladner
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.900, -104.000

The spotter estimated wind gusts at 60 mph.

Thunderstorm Wind, Harding

When
July 22, 2:40 PM MST
Where
Harding County, 9.53 mi SW of Ladner
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.740, -103.880

Wind gusts were estimated near 70 mph.

Thunderstorm Wind, Harding

When
July 22, 2:55 PM MST to 3:05 PM MST
Where
Harding County, (2wx)buffalo
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
45.600, -103.550

Thunderstorm Wind, Harding

When
July 22, 2:59 PM MST to 3:15 PM MST
Where
Harding County, 4 mi N of Ludlow
Measured
79 kt (91 mph) measured gust
Reported by
Mesonet
Coordinates
45.888, -103.380

Thunderstorm Wind, Harding

When
July 22, 3:24 PM MST to 3:45 PM MST
Where
Harding County, 7 mi NNE of Ralph
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
45.874, -103.014

Thunderstorm Wind, Butte

When
July 22, 3:40 PM MST
Where
Butte County, 1 mi WNW of Hoover
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.115, -103.289

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Perkins

When
July 22, 3:59 PM MST
Where
Perkins County, 1 mi ESE of Lodgepole
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.794, -102.651

The spotter estimated wind gusts at 60 mph.

Thunderstorm Wind, Meade

When
July 22, 4:15 PM MST
Where
Meade County, 1 mi ENE of Mud Butte
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.005, -102.861

Thunderstorm Wind, Ziebach

When
July 22, 4:48 PM MST
Where
Ziebach County, 8.24 mi WSW of Glad Valley
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.360, -101.940

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Ziebach

When
July 22, 5:25 PM MST
Where
Ziebach County, 1 mi WSW of Red Elm
Measured
78 kt (90 mph) measured gust
Reported by
Mesonet
Coordinates
45.054, -101.809

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970152, 970153, 970154, 970156, 970158, 970159, 970160, 970162, 970164, 970166.